An oxycodone® overdose can happen when a person accidentally or intentionally takes too large a dose of the substance. The most common symptoms of an oxycodone® overdose are drowsiness, breathing difficulty, constricted pupils, and confusion. Other symptoms may include bluish lips or fingernails, itching skin, muscle spasms or twitches. Signs of an overdose may also abnormally low blood pressure or heart rate, dizziness, fainting, low pulse, convulsions or seizures, and loss of consciousness. In the most extreme situation, a severe overdose can be fatal.
The most common sign that a person has taken too much oxycodone® is that he or she will experience extreme drowsiness, ranging from having trouble staying awake to losing consciousness. Oxycodone® overdose can also cause breathing difficulties or cessation, depending on how much medication was taken. A condition known as pinpoint pupil, in which the pupils become very constricted may also develop, but some people may have extremely dilated pupils as a result of the shallow breathing and lack of oxygen. Another common sign of oxycodone® overdose is mental confusion, characterized by lack of mental alertness or incomplete awareness of their surroundings.
Even when taken as prescribed by a doctor, the medication produces some side effects. Some of the more serious are fatigue, dizziness, shallow breathing, confusion, and lightheadedness. Other common side effects include dry mouth, nausea, constipation, loss of appetite, and headache. Some people may find that they are allergic to the medication and may experience the following symptoms: hives, difficulty breathing, and swelling in the face, lips, tongue, or throat. Anyone who experiences any of these reactions to the oxycodone®, should contact his or her physician immediately.
One common reason people may overdose on oxycodone® is that they become dependent upon the medication. The drug is a schedule II controlled substance, and oxycodone® is considered to be highly addictive. A patient may be taking the medication as part of a chronic pain management program, but may need to take higher and higher doses to achieve the same level of pain relief. If a patient discovers that the drug is not sufficient for their pain-management needs, they should consult with their doctor about alternative courses of treatment. Anyone who believes that he or she may be addicted to oxycodone® should seek help immediately, as an oxycodone® overdose can ultimately lead to brain damage and death.